Alert archive / Colorado / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 26, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 2, 2002, 7:37 PM MDT for Elbert County, Colorado. It was in force for 53 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 2, 2002, 7:37 PM MDT (01:37 UTC)
- Expired
- Jul 2, 2002, 8:30 PM MDT
- In force
- 53 min
- Issued by
- NWS Denver/Boulder, CO
- Area
- Counties, with a storm outline in the text
County Elbert County, CO
The radar
The Denver radar (KFTG), 81 km from the middle of the area, began a volume at 01:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 1.6 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 264 J/kg
- Mixed-layer CIN
- -8 J/kg
- Mixed-layer LCL
- 3943 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- -16 m²/s²
- 0-3 km storm-relative helicity
- 51 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
346
WUUS55 KBOU 030137
SVRDEN
COC039-030230-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
737 PM MDT TUE JUL 2 2002
THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL ELBERT COUNTY IN EAST CENTRAL COLORADO
* UNTIL 830 PM MDT
* AT 737 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 6 MILES NORTH OF MATHESON...OR ABOUT 16 MILES
WEST OF LIMON...MOVING SOUTHWEST AT 5 MPH.
LOCATIONS IN THE WARNING INCLUDE...BUT ARE NOT LIMITED TO...MATHESON
AND SIMLA.
HAIL ONE INCH IN DIAMETER WAS REPORTED 13 MILES SOUTH OF AGATE AT
730 PM. IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN A
GARAGE AND MOVE TO A SUBSTANTIAL SHELTER.
IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER FROM THE WEATHER IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN...AND DEADLY
LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS. STAY INSIDE AWAY
FROM WINDOWS UNTIL THE STORM HAS PASSED.
LAT...LON 3923 10384 3938 10395 3913 10430 3913 10405
3904 10405
GIMMESTAD
&What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 2, 2:40 PM MDT, 4 hours 57 minutes earlier.
Area forecast discussion, Jul 2, 2:40 PM MDT, 4 hours 57 minutes before
NORTHEAST AND NORTH CENTRAL COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DENVER COLORADO 240 PM MDT TUE JUL 02 2002 SHORT TERM DISCUSSION: GULF MOISTURE BEGINNING TO SHOW ITS COLORS ACROSS MOUNTAINS AND FOOTHILLS AS DAYTIME HEATING WAS CREATING DECENT BUILDUPS. HOWEVER...LATEST RADAR SHOWING ONLY ISOLATED CONVECTION. LATEST ACARS SOUNDING STILL HANGING ON TO A WEAK CAP AROUND 500 MB WHICH IS LIMITING DEVELOPMENT. SURFACE WINDS FINALLY TURNED TO NORTHEAST ALONG FOOTHILLS WITH HIGHER DEWPOINTS NOT FAR OFF. CHANCES FOR STORMS WILL INCREASE THIS EVENING ACROSS THE FOOTHILLS AND PALMER DIVIDE DUE TO UPSLOPE AND HIGHER MOISTURE. MESO ETA FORECAST SOUNDINGS STILL SHOW A BIT OF A CAP OVER PLAINS...SO THUNDERSTORM COVERAGE WILL BE LESS. NOT ALOT OF RAINFALL EXPECTED THIS EVENING. STORMS SHOULD END THIS EVENING WITH SKIES CLEARING OVERNIGHT. WENT SLIGHTLY HIGHER THAN GUIDANCE DUE TO SOME CLOUD COVER. ON WEDNESDAY....UPPER LOW CONTINUES TO HEAD TOWARD COLORADO FROM SOUTHWEST AS BETTER GULF MOISTURE PUSHES INTO CWA. SURFACE SOUTHEASTERLY WINDS SHOULD HELP TO INCREASE DEWPOINTS RIGHT UP TO FOOTHILLS. THUS...AFTERNOON STORMS A GOOD BET ACROSS THE ENTIRE CWA AND THE CHANCES FOR RAIN HITTING THE BUCKET SHOULD ALSO INCREASE. DUE TO THE WEAK WINDS ALOFT...ANY LINGERING STORMS COULD PRODUCE HIGHER RAINFALL AMOUNTS. STORMS SHOULD LAST INTO THE EVENING BEFORE CLEARING OUT ACROSS THE PLAINS. FINALLY A BREAK IN THE 90 DEGREE STRING AS COOLER AIR AND CLOUD COVER GETS ENTRENCHED. AVN GUIDANCE SEEMS REASONABLE. FOR THURSDAY AND THURSDAY NIGHT...AMS SHOULD REMAIN MOIST AND UNSTABLE AS 5H LOW HEADS TOWARD AREA. MODELS INDICATE SOME INDICATION OF A WEAK SHORTWAVE...BUT DIV-Q FIELDS RATHER MUDDLED. ETA SEEMS A BIT TOO DRY AND AVN TOO WET. WILL LEAVE POPS AS IS...BUT COULD BE OVERDONE. CANNOT SEE ANY TYPE OF SHORTWAVE TO KEEP STORMS GOING OVERNIGHT. ON FRIDAY...MODELS INDICATE GULF MOISTURE GETS SHOVED EAST INTO KANSAS AS THE WEAKENING 5H LOW MOVES OVER AREA. HOWEVER...DIV-Q FIELDS SHOW DECENT UPWARD FORCING IN THE 500-300 MB LAYER OVER AREA DURING AFTERNOON. DESPITE DECREASING MOISTURE...THERE SHOULD BE ENOUGH TO WARRANT AN INCREASE IN THE CHANCE FOR STORMS. HOWEVER...RAINFALL AMOUNTS WILL BE LOWER THAN THURSDAY. IN LONGER TERM...H5 TROF PROGGED TO MOVE ACROSS NORTHEAST COLORADO SATURDAY. IN ADDITION...AVN SHOWS SURFACE FRONT PUSHING INTO NORTHEAST PLAINS. WILL UP THE CHANCE FOR THUNDERSTORMS AND COOL TEMPERATURES SLIGHTLY. MODELS THEN ADVERTISE 5H RIDGE REBUILDING OVER WESTERN COLORADO...WHICH SHOULD SHUNT GULF MOISTURE AWAY FROM CWA. THIS WILL ALLOW TEMPERATURES TO JUMP BACK INTO THE 80S MOUNTAINS AND FOOTHILLS...90S PLAINS. MRF KEEPS MOISTURE TRAPPED IN THE RIDGE... CANNOT TAKE THUNDERSTORMS COMPLETELY OUT OF FORECAST AT THIS TIME. D-L .DEN...NONE
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 2, 11:49 PM MDT | Severe Thunderstorm Warning | BOU | Arapahoe, Denver, Jefferson | 56 min |
| Jul 3, 12:05 AM MDT | Flash Flood Warning | BOU | Denver, Jefferson | 115 min |
| Jul 3, 12:32 PM MDT | Flash Flood Warning | BOU | Jefferson | 118 min |
| Jul 3, 1:01 PM MDT | Flash Flood Warning | BOU | Douglas | 3 hr |
| Jul 3, 2:05 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 55 min |
| Jul 3, 2:29 PM MDT | Severe Thunderstorm Warning | BOU | Douglas | 61 min |
| Jul 3, 2:31 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 59 min |
| Jul 3, 3:23 PM MDT | Severe Thunderstorm Warning | BOU | Weld | 52 min |
| Jul 3, 3:51 PM MDT | Severe Thunderstorm Warning | BOU | Larimer | 84 min |
| Jul 3, 4:22 PM MDT | Flash Flood Warning | BOU | Douglas, Jefferson, Park | 3 hr |
Nearby
Severe Thunderstorm Warnings in Colorado, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.